Why would my brother-in-law take chemotherapy pills for a skin rash?

2 answers | Last updated: Jul 05, 2010
Katydid asked...

Why would my brother-in-law take chemotherapy pills for a skin rash if it is not cancer? Is the chemo pill used for anything else besides cancer?

Expert Answers

Senior Editor Melanie Haiken, who is responsible for Caring.com's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate, targeted, usable health information to people facing difficult decisions.

This sounds like a situation you need to discuss with your brother in more detail, perhaps during a visit to his doctor. If your brother is confused about his treatment regimen, it can help a great deal to have another person, like you, come along to appointments to listen, take notes, and ask questions.

I am not familiar with a skin rash for which a doctor would prescribe chemotherapy. Chemotherapy drugs are given to kill cancer cells; sometimes they are also used for rheumatoid arthritis, lupus and other inflammatory autoimmune conditions. (Some of these conditions can cause rashes.) However, chemotherapy drugs can cause skin rashes as a side effect. In fact, some chemotherapy drugs cause severe skin reactions.

Some types of cancer, such as leukemia, can cause skin rashes as well. I'd recommend talking to your brother in more detail and asking him for information about both his diagnosis and treatment. If he has copies of his medical records, these can clarify the situation as well.

Community Answers

Omei answered...

Methotrexate, a chemotherapy drug used to treat lupus, has been also been used for treating Psoriasis. Although I have only known of it being taken in very low doses for this skin condition. So it would depend on the "chemotherapy pill" and the type of "rash" that is being treated.